Taking NSAIDs May Raise Risk of A-Fib

Cardiology Review® Online, April 2014, Volume 30, Issue 2

A recent study published in BMJ Open suggests that taking nonsteroidal anti-inflammatory medications raises the risk of atrial fibrillation.

Taking NSAIDs May Raise Risk of A-Fib

A recent study published in BMJ Open suggests that taking nonsteroidal anti-inflammatory (NSAID) medications raises the risk of atrial fibrillation (AF). The increased risk occurs shortly after starting treatment and may resolve over time, said lead study author Bouwe Krijthe, MD, of the Erasmus Medical Center in Rotterdam, The Netherlands.

The population-based study followed 8423 people without AF at baseline. The average age of the study subjects was 68.5 years. During a mean follow-up of 12.9 years, 845 participants developed AF. Current use of NSAIDs was associated with increased risk compared with never-use of NSAIDs, and recent use (within 30 days after discontinuation of NSAIDs) was associated with an increased risk of AF compared with never-use. Although higher dosages seemed to be associated with a higher risk of AF, the association didn’t reach statistical significance.

The study lacked information on the condition being treated with an NSAIDs and on over-the-counter use of NSAIDs.

The underlying mechanism for this NSAID-AF association isn’t clear and deserves further study, the researchers say.